Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Suffering from bipolar disorder. On medication. Feeling weakness. CT scan done. Future medications?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
I am a patient of bipolar disorder. The first episode was triggered in 2006 just before my marriage at age of 22. This time my father passed away and I again had episodes of maniac. This included possessiveness towards my daughter & husband, Anger, negative for colours like orange & yellow, Remembering age old things, extra religious, very negative for my mother in law. Since last 20 days I am on medication viz. Divalproex Sodium ER 1000mg, Paliperidone 6mg, procyclidine XXXXXXX 2.5mg twice, Oxazepam 30mg. Now since last 15 days I'm normal without any such episodes or mood swings. But I am very very unbearably restless (more after evenings), unexplained high weekness, muscle cramps, urine comes stopping & coming, bluredness in vision. My Blood report, Liver profile, Kritine, BP, CT Scan are all normal. Should I stop all the medicines now. What should be my future medications and how long.
Posted Sun, 12 Aug 2012 in Mental Health
Answered by Dr. Susanta Padhy 7 hours later

In Bipolar, characteristically, 1st episode occurs after a life event (like death of your father in your case) and subsequent episodes occur a less stressful life event or without life event. This phenomena is called kindling.

Divalproex is a mood stabilizer usually indicated in bipolar disorder, usual dose range of 20 to 30 mg/kg body weight/day. Lithium is an alternative mood stabilizer. there are indications when you prefer Lithium/valproate. I am sure your doctor might have given due consideration to this.

Restlessness, muscle cramps can be because of Extrapyramidal side effect related to paliperidone or because of the disease itself. If it is because of disease, you can wait for sometime for further response of the drug to come or dose may need increase the dose . Otherwise, if it is because of paliperidone, slight decrease in dose might help. Your doctor will be able to differentiate this.

Urine problem and blurring of vision may be because of procyclidine's anticholinergic side effects. In such cases, you need to decrease the dose.

However, usually doctor's give medications on higher dose side initially for quick control and then subsequently they decrease the dose. And such side effects are sometimes unavoidable, to some extent, at least initially.

In your case valprote and paliperidone are main medicines. Usually paliperidone can be stopped in 2 months after acute symptoms are over. Valproate need to be continued for a long time. And you need to do a serum Valproate level. Not a good idea to stop medications on your own rather discuss above mentioned issues with your doctor and then take a step. Need to drink plenty of water

Hope your queries are addressed and I am available for further clarification .

Wish you speedy recovery
Above answer was peer-reviewed by
Follow-up: Suffering from bipolar disorder. On medication. Feeling weakness. CT scan done. Future medications? 3 hours later
Sir, I have following quries:

1. As the patient does not have signs of schizophrenia & Parkinson's disease is it necessary to give Paliperidone 6mg, procyclidine XXXXXXX 2.5mg twice even after 20 days.

2. As there is no sign of maniac episodes for last 15 days, can we consider it as remission of disease

3. As related to Extrapyramidal side effects, what can be done to control it. They are getting worse day by day.

4. Do we have a test to measure serum Valproate level.

5. Can we now stop Paliperidone 6mg, procyclidine XXXXXXX 2.5mg twice, Oxazepam 30mg and reduce Divalproex Sodium ER 1000mg to 250 mg.

6. Please prescribe the medication at your end.

7. What after care need to be taken so the maniac episodes do not occur.
Answered by Dr. Susanta Padhy 11 hours later
Below are the corresponding responses to your questions:

1. Paliperidone is a newer antipsychotic, a congener of Risperidone, not only given in Schizophrenia, but also useful in acute phase of mania. Procyclidine is to countr the possible extrapyramidal side effects of paliperidone. Trihexyphenidyl can be other alternative to procyclidine for this purpose.

2. To say remission, resolution of acute symptoms (behavior, thoughts and mood symptoms) for 2 months (not 15 days) is necessary.

3. extrapyramidal side effects can be controlled by decreasing the dose of antipsychotics or adding anticholinergics or both or one after other depending on the clinical condition.

4. Yes, this blood test is called "serum valproate", can be done from any standard lab like thyrocare, ranbaxy lab, dr lal path lab etc.

5. If pt is stable, we can rather decrease dose of Oxazepam first, then others

6. Prescribing without seeing client may not be ethical. I feel no need to worry. I am sure your doctor would be taking care of this. or else you can discuss these points with your doctor to decrease your worry and for better understanding of the disease and its management.

7. Continuation of mood stabilizer, regular follow up with your doctor, regular medications, not indulging in alcoholism/smoking, regular life style particularly regular sleep etc are some tips to be followed as "aftercare"

Hope your queries are addressed and I am available for further clarification .

Wish you speedy recovery
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor